Volume 26, issue 3 (2022)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Pseudoholomorphic curves relative to a normal crossings symplectic divisor: compactification

Mohammad Farajzadeh-Tehrani

Geometry & Topology 26 (2022) 989–1075

Inspired by the log Gromov–Witten (or GW) theory of Gross–Siebert/Abramovich–Chen, we introduce a geometric notion of log J–holomorphic curve relative to a simple normal crossings symplectic divisor defined by Tehrani–McLean–Zinger (2018). Every such moduli space is characterized by a second homology class, genus and contact data. For certain almost complex structures, we show that the moduli space of stable log J–holomorphic curves of any fixed type is compact and metrizable with respect to an enhancement of the Gromov topology. In the case of smooth symplectic divisors, our compactification is often smaller than the relative compactification and there is a projection map from the latter onto the former. The latter is constructed via expanded degenerations of the target. Our construction does not need any modification of (or any extra structure on) the target. Unlike the classical moduli spaces of stable maps, these log moduli spaces are often virtually singular. We describe an explicit toric model for the normal cone (ie the space of gluing parameters) to each stratum in terms of the defining combinatorial data of that stratum. In an earlier preprint, we introduced a natural set up for studying the deformation theory of log (and relative) curves and obtained a logarithmic analogue of the space of Ruan–Tian perturbations for these moduli spaces. In a forthcoming paper, we will prove a gluing theorem for smoothing log curves in the normal direction to each stratum. With some modifications to the theory of Kuranishi spaces, the latter will allow us to construct a virtual fundamental class for every such log moduli space, and define relative GW invariants without any restriction.

Gromov-Witten theory, normal crossing divisor, pseudoholomorphic curves, relative compactification
Mathematical Subject Classification 2010
Primary: 14N35
Secondary: 53D45
Received: 24 January 2019
Revised: 1 July 2020
Accepted: 30 January 2021
Published: 3 August 2022
Proposed: Jim Bryan
Seconded: Dan Abramovich, Gang Tian
Mohammad Farajzadeh-Tehrani
Department of Mathematics
The University of Iowa
Iowa City, IA
United States